Los Angeles police: 4 high school students overdose, 1 dead

A teenage girl died of an apparent overdose at a Los Angeles high school and authorities are investigating three other possible overdoses of teens in the area

ByCHRISTOPHER WEBER Associated Press
September 14, 2022, 5:10 PM
FILE - Officials walk past images of illegal drugs outside the Edward R. Roybal Federal Building on May 13, 2021, in Los Angeles. Authorities say a teenage girl died Tuesday night, Sept. 13, 2022, of an apparent overdose at a Los Angeles high school
FILE - Officials walk past images of illegal drugs outside the Edward R. Roybal Federal Building on May 13, 2021, in Los Angeles. Authorities say a teenage girl died Tuesday night, Sept. 13, 2022, of an apparent overdose at a Los Angeles high school and police are investigating three other possible fentanyl overdoses in the area. (AP Photo/Marcio Jose Sanchez, File)
The Associated Press

LOS ANGELES -- A teenage girl died of an apparent overdose at a Los Angeles high school and police on Wednesday were investigating at least three other possible overdoses of teens in the area where officials warned that dealers are selling counterfeit pills laced with deadly fentanyl at a neighborhood park.

Officers were called to Bernstein High School in Hollywood Tuesday night after a man said his 15-year-old stepdaughter had overdosed on campus, Los Angeles police said.

The girl and her 15-year-old friend had not come home from school in the afternoon and the man began driving around town looking for the pair. He found his stepdaughter around 8 p.m. in a courtyard at the high school, said police Lt. John Radke.

She had suffered an overdose but managed to tell her stepfather that her friend was in a girls' restroom on campus, Radke said.

The man and a school employee found the other girl unresponsive in the restroom at the school where students and parents had gathered for evening athletic events. The man administered aid until paramedics arrived and pronounced her dead, police said.

His stepdaughter was hospitalized in stable condition and was expected to recover, police and school district officials said.

Earlier in the day, the Los Angeles Fire Department responded to separate calls reporting possible overdoses of two teens in the area of Lexington Park, a few blocks from Bernstein High and a cluster of other schools, according to police.

“It is believed that the overdose victims are students of Bernstein and local high schools,” a police statement said.

One of the victims was a 17-year-old student at nearby Hollywood High School, said Los Angeles Unified School District Superintendent Alberto Carvalho.

Including the latest victims, there have been a total of six cases of drug-related incidents including overdoses stemming from illicit narcotics purchased at Lexington Park in recent weeks, Carvalho said.

“It is a park well known for allowing individuals to sell drugs to provide drugs to some of our students,” the superintendent told reporters Wednesday.

Los Angeles City Councilmember Mitch O'Farrell, who represents the area, ordered the park closed on Wednesday, Carvalho said.

Investigators believe some of the victims purchased what they thought were pills of Percocet, a prescription painkiller, at the park in a residential area of East Hollywood near the U.S. 101 freeway. Police were investigating whether the pills were laced with fentanyl, which officials said is a common practice.

“We need to get the word out that this stuff is poison,” Radke said. “It’s dangerous and it’s going to kill more people out here on the streets.”

Grief and crisis counselors were on hand Wednesday at Bernstein High, LA Unified said in a statement.

“As we work together with LAPD to uncover details of this tragic situation, our thoughts and prayers go out to the families and friends of both students. We also thank everyone for their understanding and support today and we will share more information as it becomes available,” the district statement said.

Law enforcement officials nationwide have for months warned about the dangers of fentanyl, a synthetic opioid 80 to 100 times more powerful than morphine. It's frequently mixed into illicit pills made to look like prescription painkillers or other medicines.

ABC News Live

ABC News Live

24/7 coverage of breaking news and live events